Supplement Use and Chemotherapy-Induced Peripheral Neuropathy in a Cooperative Group Trial (S0221): The DELCaP Study

Gary R. Zirpoli, Susan E. McCann, Lara E. Sucheston-Campbell, Dawn L. Hershman, Gregory Ciupak, Warren Davis, Joseph M. Unger, Halle C.F. Moore, James A. Stewart, Claudine Isaacs, Timothy J. Hobday, Muhammad Salim, Gabriel N. Hortobagyi, Julie R. Gralow, G. Thomas Budd, Kathy S. Albain, Christine B. Ambrosone

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Background: Chemotherapy-induced peripheral neuropathy (CIPN) can interfere with daily function and quality of life, and there are no known preventive approaches. In a cohort of breast cancer patients receiving paclitaxel as part of a clinical trial (SWOG 0221), we examined the use of dietary supplements both before diagnosis and during treatment in relation to CIPN. Methods: At registration to S0221, 1225 breast cancer patients completed questionnaires regarding the use of multivitamins and supplements before and at diagnosis. A second questionnaire at six months queried use during treatment. Supplement use was evaluated in relation to CIPN, assessed via the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE v. 3.0) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group Neurotoxicity (FACT/GOG-Ntx) subscale. Odds ratios (ORs) and 95% confidence intervals (CIs) were computed with logistic regression for the CTCAE analyses and ordinal regression for the FACT/GOG-Ntx analyses. Results: Multivitamin use before diagnosis was associated with reduced symptoms of CIPN (CTCAE-adjusted OR = 0.60, 95% CI = 0.42 to 0.87; FACT/GOG-Ntx-adjusted OR = 0.78, 95% CI = 0.61 to 1.00). Use during treatment was marginally inversely associated with CIPN (CTCAE-adjusted OR = 0.73, 95% CI = 0.49 to 1.08; FACT/GOG-Ntx-adjusted OR = 0.77, 95% CI = 0.60 to 0.99). Other supplement use, either before diagnosis or during treatment, was not statistically significantly associated with CIPN. Conclusions: Multivitamin use may be associated with reduced risk of CIPN, although individual dietary supplement use did not appreciably affect risk. Multivitamin use could be a surrogate for other related behaviors that are the actual drivers of the association with reduced CIPN. Without prospective randomized trials of vitamin supplementation, recommendations for use or changes to clinical practice are clearly not warranted.

Original languageEnglish (US)
JournalJournal of the National Cancer Institute
Volume109
Issue number12
DOIs
StatePublished - Dec 1 2017

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Supplement Use and Chemotherapy-Induced Peripheral Neuropathy in a Cooperative Group Trial (S0221): The DELCaP Study'. Together they form a unique fingerprint.

Cite this